Virginia, 2014

Damaging Winds in Virginia, August 18, 2014

August 18, 2014 · NWS AKQ · 2 events in 2 counties and zones

A stationary boundary over the region was the focus for afternoon showers and thunderstorms over central Virginia. Isolated severe thunderstorms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A stationary boundary over the region was the focus for afternoon showers and thunderstorms over central Virginia. Isolated severe thunderstorms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 18, 9:52 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 9:52 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1052 AM EDT MON AUG 18 2014

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP SOUTH ACROSS THE REGION TODAY. A
SERIES OF WEAK SYSTEMS WILL MOVE ACROSS THE BOUNDARY THROUGH
MIDWEEK...MAINTAINING UNSETTLED WEATHER ACROSS THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHORTWAVE ENERGY CONTINUES TO PUSH EAST ACROSS THE OHIO VALLEY
THIS MORNING AND SHOWERS ARE DEVELOPING ACROSS WRN VA IN ADVANCE
OF IT. MEANWHILE...A FRONTAL BOUNDARY HAS STALLED OVER SRN VA AND
EXPECT THAT THIS FRONT AND THE SHORTWAVE ENERGY WILL COMBINE TO
PRODUCE SHOWERS AND SOME EMBEDDED THUNDERSTORMS THIS AFTERNOON AND
EVENING. SO HAVE INCREASED THE POPS NORTH OF THE FRONT UP TO 80
PERCENT.

TONIGHT...THE MODELS CONTINUE TO SHOW LOW PRESSURE DEEPENING OVER
EASTERN PORTIONS OF THE AREA AS THIS SHORTWAVE AND THE SFC FRONT
INTERACT. THIS WILL KEEP THE CHANCES FOR RAIN CONTINUING WITH THE
HEAVIEST RAIN NORTHEAST OF THE SFC LOW...WHICH SHOULD IMPACT THE
NRN NECK AND PORTIONS OF THE DELMARVA. SO HAVE HELD ONTO THE HIGH
POPS IN THIS REGION.

FOR TEMPERATURES...THE HIGHS TODAY ARE STILL TRICKY AS THE CLOUD
COVER AND SHOWERS WILL IMPACT HOW WARM IT GETS. WITH THE CURRENT
READINGS GENERALLY WITH IN 5 TO 9 DEGREES OF THE FORECAST
HIGHS...DID NOT WANT TO LOWER VALUES ANY...BUT IT IS QUITE
POSSIBLE THAT TEMPERATURES WILL REMAIN NEARLY STEADY THROUGH MUCH
OF THE DAY WITH THE CLOUDS IN PLACE...ESPECIALLY IN THE PIEDMONT
COUNTIES WHERE THE RAIN IS EXPECTED TO BEGIN FIRST.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
WILL SEE A FEW SCT SHRAS IN THE MORNING TUESDAY. OTHERWISE, WL
NEED TO WATCH SECONDARY SHORTWAVE ACROSS THE PLAINS THIS MORNING.
THIS SHORTWAVE ENERGY WILL PUSH ACROSS THE CAROLINAS IN WEAK UPR AIR
TROUGHINESS, AND WILL RESULT IN SLIGHT (20%) TO LOW END CHC (30%) POPS
ACRS THE AREA TUESDAY AND WED AFTNS...HIGHEST CHCS ACROSS THE SE
CWA.

MAX TEMPS WILL MAINLY RANGE FM THE MID 80S TO NEAR 90 BOTH DAYS...WITH
MIN TEMPS RANGING FM THE MID 60S TO LWR 70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BLOCKY PATTERN OVER ERN CANADA AND THE NRN ATLANTIC WILL RESULT IN
AN UNSETTLED WEATHER PATTERN THROUGH THE PERIOD. TEMPS WILL BE NEAR
SEASONABLE...LATE SUMMER NORMS.

SPLIT/BLOCKY FLOW IS TYPICALLY PROBLEMATIC FOR MEDIUM RANGE
GUIDANCE...AND THIS TIME IS NO EXCEPTION. CONTINUE TO TREND FORECAST
TOWARD THE ECMWF AND ENSEMBLE MEANS BASED ON RUN TO RUN CONSISTENCY
AND WPC GUIDANCE...BUT CONFIDENCE IS NOT HIGH ATTM. THIS GUIDANCE
REMAINS BTWN THE MORE AMPLIFIED 17/12Z GFS AND THE NEARLY ZONAL
17/12Z CANADIAN. WITH THAT SAID...FLOW AMPLIFIES OVER THE ERN CONUS
AS MID LEVEL HIGH PRESSURE BUILDS OVER THE GULF STATES.
MEANWHILE...ANOMALOUS HIGH PRESSURE BUILDS OVER ERN CANADA. SRN
STREAM ENERGY OVER THE GREAT LAKES/NE STATES WILL PUSH A SHORTWAVE
INTO THE NE STATES WITH TROUGHING EXTENDING SWD ALONG THE ERN
SEABOARD. QUASI-STATIONARY BOUNDARY WILL SETTLE ACROSS THE
MID-ATLANTIC REGION (ABOUT 100 MILES FARTHER SOUTH THAN 24 HOURS
AGO) DURING THE PERIOD AS FLOW ALOFT REMAINS GENERALLY WLY. THE
FRONT WILL BE THE FOCUS FOR SHOWERS/THUNDERSTORMS THRU THE PERIOD AS
WEAK PERTURBATIONS IN THE FLOW PRODUCE WAVES OF LOW PRESSURE ALONG
THE BOUNDARY. WARM/HUMID AIRMASS WILL BE IN PLACE WITH DEWPOINTS IN
THE UPPER 60S TO LOW 70S AND TYPICAL LATE SUMMER PWATS BTWN 1.5 AND
2 INCHES. HOWEVER...LACK OF CONFIDENCE FACTORS INTO RELATIVELY LOW
CHANCE POPS. CLIMO THIS TIME OF YEAR IS AROUND 20 PCT...BUT WILL GO
HIGHER DURING THE AFTERNOON (30-40%) AND NEAR CLIMO OVERNIGHT DUE TO
MOIST AND MARGINALLY UNSTABLE AIRMASS. IF THE TROUGH PUSHES OFFSHORE
FRI NIGHT-SAT...PERTURBATIONS IN THE NW FLOW COULD BRING ADDITIONAL
CHANCES OF PRECIP TO THE REGION THRU THE WEEKEND...ESPECIALLY IN THE
NE.

WARM THURS AND FRI WITH HIGHS IN THE UPPER 80S TO AROUND
90...COOLING OFF DUE TO CLOUDS/PRECIP THIS WEEKEND. LOW LEVEL
THICKNESSES YIELD TEMPS GENERALLY IN THE MID 80S SAT AND SUN.
OVERNIGHT LOWS GENERALLY IN THE UPPER 60S TO LOWER 70S THRU THE
PERIOD.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL PREVAIL THIS MORNING WITH PATCHY FOG REDUCING
VISIBILITIES FROM GENERALLY 3 TO 5SM. A COLD FRONT SINKS INTO THE
REGION FROM THE NORTH AND STALLS ACROSS THE AREA BY THIS AFTN. THE
FRONT COUPLED WITH A WEAK SURFACE TROUGH WILL INCREASE THUNDERSTORM
CHANCES ACROSS THE AREA MON/MON NIGHT. SE-S WINDS AOB 10 KT MON
WILL VEER TO SW-W MON NIGHT. FOR TUESDAY AND WEDNESDAY...THE FRONT
REMAINS STATIONARY ACROSS THE REGION AND CONTINUES A CHANCE FOR
WIDESPREAD SHOWERS/STORMS. THE LACK OF UPSTREAM FEATURES AND
GENERALLY LIGHT STEERING FLOW ALOFT (LESS THAN 25 KT) COULD LEAD
TO MODERATE TO HEAVY RAINFALL IN SLOW- MOVING STORMS...THUS
REDUCING VIS/CIGS UNDER THE STRONGEST STORM CORES. FOG WILL
CONTINUE TO BE A POSSIBILITY OVERNIGHT AND SHOULD GENERALLY FORM
IN AREAS THAT RECEIVE RAINFALL DURING THE AFTN/EVENING HOURS.
DEVELOPING NW FLOW ALOFT WILL KEEP UNSETTLED CONDITIONS ACROSS THE
AREA THURSDAY AND FRIDAY.

&&

.MARINE...
A FRONT WILL LINGER OVER THE NRN WATERS TODAY AS HIGH PRESSURE
BUILDS OVER NEW ENGLAND. WINDS TURN NE NORTH OF THIS BOUNDARY WHILE
E-S WINDS PREVAIL TO THE SOUTH OF IT. SPEEDS WILL AVERAGE 10 KT OR
LESS. A SFC LOW WILL WEAKEN OVER THE CENTRAL APPALACHIANS AS A
SECONDARY LOW DEVELOPS ON A WEAK TROUGH ACROSS NC. WIND SPEEDS WILL
BE AOB 10 KT OVER ALL WATERS TODAY...THEN INCREASE LATER TONIGHT ON
THE COASTAL WATERS SOUTH OF THE VA/NC BORDER (10-15 KT WITH A FEW
GUSTS AROUND 20 KT). WAVES/SEAS 1-2 FT TODAY AND TONIGHT. LOW
PRESSURE AND ITS ASSOCIATED FRONTAL BOUNDARY REMAIN OVER THE WATERS
TUE/WED AS HIGH PRESSURE SLIDES ACROSS NEW ENGLAND. THE RESULT WILL
BE PERIODS OF ONSHORE WINDS AOB 10 KT. A NE FETCH ACROSS NRN COASTAL
WATERS WILL LIKELY BUILD SEAS TO 2-3 FT (POSSIBLY UP TO 4 FT NEAR
20NM) BY TUE AFTN/EVENING. WAVES STILL 1-2 FT. THE FRONTAL BOUNDARY
STAYS FAIRLY STATIONARY ACROSS THE REGION THROUGH THE REMAINDER OF
THE WEEK...KEEPING UNSETTLED WEATHER AND GENERALLY LIGHT ONSHORE
WINDS AOB 10 KT ACROSS THE WATERS DURING THIS TIME. WAVES 1-2 FT/SEAS
2 FT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAM
NEAR TERM...ESS/MAM
SHORT TERM...MAM/TMG
LONG TERM...SAM
AVIATION...BMD
MARINE...BMD
Hazardous weather outlook, Aug 18, 4:04 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 AM EDT MON AUG 18 2014

NCZ012-VAZ048-049-060>072-079>083-087-088-092-191030-
NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SOUTHAMPTON-
504 AM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA
THIS AFTERNOON INTO THIS EVENING. PERIODS OF HEAVY RAINFALL WILL
BRING THE POTENTIAL FOR LOCALIZED FLOODING...ESPECIALLY IN LOW
LYING...POOR DRAINAGE...AND OTHER FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-NCZ013>017-030>032-102-VAZ073>078-084>086-089>091-093>100-
191030-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-SURRY-
JAMES CITY-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
504 AM EDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. PERIODS OF HEAVY
RAINFALL WILL BE POSSIBLE...WHICH COULD RESULT IN LOCALIZED
FLOODING...ESPECIALLY IN LOW LYING...POOR DRAINAGE...AND OTHER
FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05

In the hours before

Special weather statement, Aug 18, 11:38 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1238 PM EDT MON AUG 18 2014

VAZ060-065>068-079-181730-
AMELIA-BRUNSWICK-LUNENBURG-MECKLENBURG-NOTTOWAY-PRINCE EDWARD-
1238 PM EDT MON AUG 18 2014

...THUNDERSTORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS
AMELIA...PRINCE EDWARD...MECKLENBURG...LUNENBURG...BRUNSWICK AND
NOTTOWAY COUNTIES THROUGH 130 PM EDT...

AT 1237 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF BRIERY TO
CLARKSVILLE TO 26 MILES SOUTH OF EPPES FORK...OR ALONG A LINE
EXTENDING FROM PHENIX TO 11 MILES SOUTH OF REDOAK TO 6 MILES
NORTHWEST OF LOUISBURG...MOVING EAST AT 30 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   FAIRVIEW AROUND 1250 PM
EDT...
  PLANTERSVILLE AROUND 1255 PM EDT...
  KELLS CORNER AROUND 100 PM EDT...
  SIMPLICITY AROUND 105 PM EDT...
  BRIERY CREEK LAKE AROUND 110 PM EDT...
  SCHOLFIELD AROUND 115 PM EDT...

HAZARDS INCLUDE...
OCCASIONAL DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3689 7850 3708 7845 3710 7850 3714 7853
      3715 7857 3713 7859 3717 7863 3734 7807
      3685 7783 3659 7773 3655 7777 3653 7858
      3671 7865

GINGRICH
Special weather statement, Aug 18, 12:21 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
121 PM EDT MON AUG 18 2014

NCZ012-VAZ065>067-079-080-087-088-092-181815-
BRUNSWICK-DINWIDDIE-GREENSVILLE-LUNENBURG-MECKLENBURG-NORTHAMPTON-
NOTTOWAY-SOUTHAMPTON-SUSSEX-
121 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHAMPTON...MECKLENBURG...
LUNENBURG...BRUNSWICK...DINWIDDIE...NOTTOWAY...CITY OF EMPORIA...
GREENSVILLE...SOUTHAMPTON AND SUSSEX COUNTIES THROUGH 215 PM EDT...

AT 120 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WILBURN TO LA CROSSE TO 17
MILES SOUTH OF EBONY...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTH
OF VICTORIA TO SOUTH HILL TO 9 MILES SOUTHEAST OF WARRENTON...MOVING
EAST AT 40 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   ORAL OAKS AROUND 125 PM
EDT...
  KENBRIDGE AROUND 130 PM EDT...
  LAFOON CORNER AROUND 135 PM EDT...
  VULTARE AROUND 140 PM EDT...
  FORKLAND AROUND 145 PM EDT...
  GUM FORKS AROUND 150 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3691 7841 3720 7744 3714 7739 3700 7740
      3704 7731 3695 7723 3655 7712 3654 7716
      3652 7711 3638 7755 3641 7755 3643 7761
      3648 7765 3648 7777 3650 7788 3654 7791
      3654 7816 3665 7819

GINGRICH
Special weather statement, Aug 18, 1:08 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
208 PM EDT MON AUG 18 2014

VAZ062-063-068>072-080>083-181900-
AMELIA-CHARLES
CITY-CHESTERFIELD-DINWIDDIE-GOOCHLAND-HANOVER-HENRICO-KING
WILLIAM-NEW KENT-POWHATAN-PRINCE GEORGE-
208 PM EDT MON AUG 18 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS CITY OF COLONIAL HEIGHTS...
CITY OF RICHMOND...AMELIA...GOOCHLAND...HENRICO...CHESTERFIELD...
HANOVER...POWHATAN...CHARLES CITY...KING WILLIAM...NEW KENT...CITY OF
HOPEWELL...CITY OF PETERSBURG...DINWIDDIE AND PRINCE GEORGE COUNTIES
THROUGH 300 PM EDT...

AT 207 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MIDLOTHIAN TO BEACH TO
ROCKY RUN...OR ALONG A LINE EXTENDING FROM BON AIR TO 10 MILES WEST
OF CHESTER TO 8 MILES WEST OF DINWIDDIE...MOVING EAST AT 20 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE   TUCKAHOE AROUND 215 PM
EDT...
  UNIVERSITY OF RICHMOND AROUND 220 PM EDT...
  DINWIDDIE AROUND 225 PM EDT...
  DUMBARTON AROUND 230 PM EDT...
  LAKESIDE AROUND 235 PM EDT...
  VIRGINIA UNION UNIVERSITY AROUND 240 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3769 7714 3738 7710 3709 7726 3701 7786
      3730 7771 3761 7774

GINGRICH

The radar

The Norfolk radar (KAKQ), 59 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greensville

When
August 18, 1:17 PM EST to 1:22 PM EST
Where
Greensville County, 2.15 mi SSW of Kingsberry
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
36.690, -77.560

State officials reported large branches blocking lanes on Interstate 95 at mile marker 9.5 in Emporia.

Thunderstorm Wind, Prince George

When
August 18, 1:55 PM EST to 2:00 PM EST
Where
Prince George County, 4.07 mi NW of Templeton to 3.95 mi NNW of Templeton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.114, -77.379

State officials reported trees down along Butler Branch Road in Prince George.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539803, 539804.